Utah, 2009

Heavy Rain in Utah, May 25, 2009

May 25, 2009 · NWS GJT · 1 event in 1 county or zone

A thunderstorm produced heavy rainfall in Moab.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A thunderstorm produced heavy rainfall in Moab.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 25, 1:45 PM MST, 3 hours earlier.

Area forecast discussion, May 25, 1:45 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT MON MAY 25 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
SEVERAL WEAK SHORTWAVES COMBINED WITH ABUNDANT MOISTURE WILL ALLOW
ANOTHER ROUND OF STORMS TO FIRE THIS AFTERNOON AND THIS EVENING.
BEST SHEAR ABOVE 500 MB ALONG WITH PWS OF 0.80 HAVE ALLOWED
AREAS OF HEAVY SHOWERS TO DEVELOP EARLY THIS AFTERNOON.
MAIN FORECAST CONCERN REMAINS HEAVY RAIN AND FLOODING...AS A
RESULT...A FLASH FLOOD WATCH CONTINUES FOR MUCH OF THE FORECAST
AREA THROUGH THIS EVENING...BUT HAVE ADDED HEAVY RAIN POSSIBLE OVER
THE ENTIRE FORECAST AREA. WITH WET BULB ZERO LEVELS AROUND 11KFT...
EXPECT A HIGHER PRODUCTION OF SMALL HAIL UP TO 1/2 IN DIAMETER...
WHICH MAY CREATE ACCUMULATION AND DAMMING OF THE HAIL IN THE
STRONGEST STORMS WHICH WOULD HAVE FLOOD IMPLICATIONS. STORMS
WILL SLOWLY DIMINISH LATER THIS EVENING.

A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED ON
TUESDAY AS MOISTURE CONTINUES TO REMAIN ABUNDANT OVER THE FORECAST
AREA. MODELS ALSO SHOWING ANOTHER WEAK SHORTWAVE WHICH WILL PROVIDE
THE TRIGGER FOR STRONGER STORMS TUESDAY AFTERNOON AND EVENING.
CONDITIONS WILL IMPROVE TUESDAY NIGHT AS A RIDGE OF HIGH PRESSURE
BUILDS OVER THE WESTERN US. MODELS CONTINUE TO KEEP GOOD MOISTURE
OVER THE FORECAST AREA...SO HAVE CONTINUED SLIGHT CHANCE/CHANCE POPS
ON WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

DID NOT MAKE TOO MANY CHANGES FOR THIS PERIOD. HEIGHTS EXPECTED TO
RISE AFTER MIDWEEK AS AN UPPER RIDGE BUILDS OVER THE WEST. STILL
LOOKS LIKE SOME MOISTURE CONVERGENCE ALONG THE ROCKIES/CONTINENTAL
DIVIDE THU-FRI FOR SCATTERED AFTERNOON THUNDERSTORMS. BEST CHANCE
SHOULD BE IN THE SAN JUAN MTNS AND ITS SRN FOOTHILLS. MODELS DEVELOP
A WEAK UPPER LOW OVER SRN CA AND BAJA BY THE WEEKEND...AND THEN
DRIFT IT INTO AZ BY NEXT MONDAY. THIS COULD ALLOW MOISTURE TO MOVE
BACK UNDERNEATH THE RIDGE. IN GENERAL...EXPECT SLIGHT CHANCE TO
CHANCE OF AFTERNOON/EVENING THUNDERSTORMS EACH DAY. TEMPS EXPECTED
TO AVERAGE NEAR NORMAL.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER THE VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO AND NUMEROUS  OVER THE
CENTRAL AND NORTHERN MOUNTAINS AND HIGH VALLEYS OF WESTERN
COLORADO.  MVFR CIGS AND VIS WILL BE COMMON WITH SHOWERS...POSSIBLY
IFR CONDITIONS WITH THE HEAVIEST SHOWERS AND THUNDERSTORMS. MANY
MOUNTAIN PASSES WILL BE PARTIALLY OBSCURED TODAY AND OVERNIGHT.

&&

.HYDROLOGY...
BELOW SEASONABLE TEMPERATURES AND CONSIDERABLE CLOUDINESS
OVER THE MOUNTAINS WILL SLOW SNOWMELT RUNOFF. HOWEVER...
INCREASED RAINFALL WILL KEEP FLOWS STRONG ALONG RIVERS
AND STREAMS IN WESTERN COLORADO AND EASTERN UTAH.

MINOR FLOODING OF LOW-LYING AGRICULTURAL LAND CONTINUES ALONG THE
EAGLE RIVER UPSTREAM OF GYPSUM. REPORTS INDICATE THAT THE YAMPA RIVER
THROUGH STEAMBOAT SPRINGS IS STAYING IN ITS BANKS...AND FLOWS
SHOULD GRADUALLY DECREASE THERE THIS WEEK. ACCORDING TO REPORTS
THE ELK RIVER IN ROUTT COUNTY HAS EXCEEDED FLOOD STAGE AND THEREFORE
HAS BEEN UPGRADED TO A FLOOD WARNING THROUGH THIS EVENING. FLOWS ON
THE ELK RIVER ARE EXPECTED TO DROP BELOW FLOOD STAGE LATER TODAY BUT
REMAIN ABOVE BANKFULL THROUGH THE WEEK.

CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

.CO...FLOOD ADVISORY EAGLE RIVER AT GYPSUM THROUGH 6 PM SUNDAY
      FLOOD WARNING ELK RIVER AT MILNER THROUGH 1200 AM TUESDAY
      FLASH FLOOD WATCH FOR WEST-CENTRAL AND NORTHWESTERN COLORADO
       FROM NOON THROUGH THIS EVENING FOR
       COZ 001-002-003-006-007-009-011-017-020.

.UT...FLASH FLOOD WATCH FOR EAST-CENTRAL UTAH FROM NOON THROUGH THIS
       EVENING FOR UTZ 025-027-028-029.

SHORT TERM.....MPM
LONG TERM......JAD
AVIATION.......TGJT
HYDROLOGY......MPM
Hazardous weather outlook, May 25, 4:48 AM MST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
548 AM MDT MON MAY 25 2009

COZ001>014-017>023-UTZ022>025-027>029-261200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
548 AM MDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF EAST CENTRAL UTAH AND
WEST CENTRAL AND NORTHWEST COLORADO FROM NOON THROUGH THIS EVENING...

.DAY ONE...REST OF TONIGHT...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN UTAH AND
WESTERN COLORADO VALLEYS WITH NUMEROUS SHOWERS AND THUNDERSTORMS
OVER THE CENTRAL AND NORTHERN MOUNTAINS. STORMS WILL EB ABLE TO
PRODUCE HEAVY RAINFALL IN A SHORT AMOUNT OF TIME OVER ALREADY
SATURATED SOILS CAUSING POTENTIAL FOR FLASH FLOODING.

RIVERS AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL
CONTINUE TO RUN HIGH FROM THE RECENT WARM TEMPERATURES...INCLUDING
MANY SMALL CREEKS. CAUTION IS URGED WHEN WALKING OR RECREATING NEAR
RIVERBANKS AND WATERWAYS.

FOR MORE INFORMATION...PLEASE VISIT THE NATIONAL WEATHER SERVICE
GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY...ESPECIALLY MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY FOR HEAVY RAIN AND MONITORING
FLASH FLOODING.

In the hours before

Special weather statement, May 25, 1:49 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT MON MAY 25 2009

COZ003-006-007-009-252115-
DEBEQUE TO SILT CORRIDOR-GRAND AND BATTLEMENT MESAS-GRAND VALLEY-ROAN
AND TAVAPUTS PLATEAUS-
249 PM MDT MON MAY 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MESA AND SOUTHERN
GARFIELD COUNTIES UNTIL 315 PM MDT...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR PALISADE...OR 12 MILES EAST OF GRAND
JUNCTION...MOVING NORTHEAST AT 10 MPH. SCATTERED

PEA-SIZED HAIL IS POSSIBLE WITH THIS STORM. THE HAIL COULD COVER THE
GROUND OR ROADWAYS IN PLACES. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN MESA AND
SOUTHERN GARFIELD COUNTIES...INCLUDING THE TOWN OF PALISADE...AS
WELL AS THE INTERSTATE 70 CORRIDOR THROUGH DEBEQUE CANYON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT THE THE
INTERSTATE 70 EAST TO GLENWOOD SPRINGS.

JAD
Special weather statement, May 25, 1:53 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT MON MAY 25 2009

CORRECTED TYPO

COZ003-006-007-009-252115-
DEBEQUE TO SILT CORRIDOR-GRAND AND BATTLEMENT MESAS-GRAND VALLEY-ROAN
AND TAVAPUTS PLATEAUS-
253 PM MDT MON MAY 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MESA AND SOUTHERN
GARFIELD COUNTIES UNTIL 315 PM MDT...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR PALISADE...OR 12 MILES EAST OF GRAND
JUNCTION...MOVING NORTHEAST AT 10 MPH.

PEA-SIZED HAIL IS POSSIBLE WITH THIS STORM. THE HAIL COULD COVER THE
GROUND OR ROADWAYS IN PLACES. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN MESA AND
SOUTHERN GARFIELD COUNTIES...INCLUDING THE TOWN OF PALISADE...AS
WELL AS THE INTERSTATE 70 CORRIDOR THROUGH DEBEQUE CANYON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO AFFECT THE THE
INTERSTATE 70 EAST TO GLENWOOD SPRINGS.

JAD
Special weather statement, May 25, 2:24 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
324 PM MDT MON MAY 25 2009

COZ006-007-009-252145-
DEBEQUE TO SILT CORRIDOR-GRAND AND BATTLEMENT MESAS-GRAND VALLEY-
324 PM MDT MON MAY 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 345 PM
MDT...

AT 320 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS FROM WHITEWATER TO CAMEO TO SKYWAY. THE STORMS WERE
MOVING TO THE EAST.

SMALL HAIL AND HEAVY RAIN IS EXPECTED WITH THESE STORMS. HAIL MAY
COVER THE GROUND IN SOME AREAS. PONDING OF WATER IS POSSIBLE ON
ROADWAYS AND IN LOW SPOTS.

JAD
Special weather statement, May 25, 3:41 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 PM MDT MON MAY 25 2009

UTZ027-252315-
ARCHES/GRAND FLAT-
441 PM MDT MON MAY 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND COUNTY UNTIL 515
PM MDT...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF MOAB...MOVING SOUTH AT 25
MPH.

SMALL HAIL AND LOCALLY HEAVY RAIN IS EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT HIGHWAY 191 FROM CANYONLANDS AIRPORT
SOUTH...ARCHES NATIONAL MONUMENT...AND WILL BE NEAR MOAB BY 515 PM
MDT

JAD
Special weather statement, May 25, 4:19 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
519 PM MDT MON MAY 25 2009

UTZ027>029-252345-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-LA SAL AND ABAJO
MOUNTAINS-
519 PM MDT MON MAY 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN JUAN AND SOUTHERN
GRAND COUNTIES UNTIL 545 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOAB...MOVING SOUTHEAST AT 20 MPH ALONG
HIGHWAY 191...AND WILL BE NEAR THE GRAND COUNTY AIRPORT BY 545 PM.
ANOTHER STORM WAS NEAR CASTLE VALLEY...ALSO MOVING SOUTHEAST.

SMALL HAIL AND LOCALLY HEAVY RAIN IS EXPECTED WITH THESE STORMS. THE
HAIL MAY COVER THE GROUND IN PLACES. HEAVY RAIN MAY RESULT IN SOME
PONDING OF WATER ON ROADWAYS AND IN LOW SPOTS.

JAD
Special weather statement, May 25, 4:34 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 PM MDT MON MAY 25 2009

UTZ028-029-260000-
CANYONLANDS/NATURAL BRIDGES-LA SAL AND ABAJO MOUNTAINS-
534 PM MDT MON MAY 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN AND
SOUTHERN GRAND COUNTIES UNTIL 600 PM MDT...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAND COUNTY AIRPORT...OR 12 MILES
SOUTHEAST OF MOAB...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL UP TO ONE HALF INCH IN DIAMETER ACCUMULATING UP TO 2
INCHES DEEP...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN SAN JUAN
AND SOUTHERN GRAND COUNTIES...INCLUDING THE TOWN OF LA SAL JUNCTION.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grand

When
May 25, 4:45 PM MST to 5:45 PM MST
Where
Grand County, 0.54 mi W of Moab to 0.03 mi SSE of Moab
Reported by
Trained Spotter
Coordinates
38.579, -109.560

Heavy rainfall produced street flooding along 400 North in Moab. A nearby spotter measured 0.75 of an inch of rain in less than 30 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187236.